Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 17, NWS Wichita, KS

April 3, 2009Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Apr 3, 2009, 10:20 AM CDT for Barton County, Russell County, Kansas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 10:20 AM CDT (15:20 UTC)
Expired
Apr 3, 2009, 6:57 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 031520
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1020 AM CDT FRI APR 3 2009

KSZ032-047-040000-
/O.NEW.KICT.WI.Y.0017.090403T1520Z-090404T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
1020 AM CDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 40 MPH
WILL AFFECT PORTIONS OF CENTRAL KANSAS LATE THIS MORNING THROUGH
THE AFTERNOON HOURS...AS LOW PRESSURE STRENGTHENS ACROSS THE
WESTERN HIGH PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
2 follow-up statements
000 
WWUS73 KICT 032127
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT FRI APR 3 2009

KSZ032-047-040530-
/O.NEW.KICT.WI.Y.0018.090404T2100Z-090405T0600Z/
/O.CON.KICT.WI.Y.0017.000000T0000Z-090404T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
427 PM CDT FRI APR 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 40 MPH
WILL AFFECT PORTIONS OF CENTRAL KANSAS LATE THIS MORNING THROUGH
THE AFTERNOON HOURS...AS LOW PRESSURE STRENGTHENS ACROSS THE
WESTERN HIGH PLAINS.

THE STRONG WINDS WILL AGAIN STRENGTHEN ON SATURDAY AFTERNOON AS A
DRY LINE AND COLD FRONTAL BOUNDARY MOVES RAPIDLY ACROSS THE AREA.
WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS POSSIBLY AS
HIGH AS 45 MPH FOR THE AFTERNOON HOURS AND REMAIN STRONG INTO THE
EVENING HOURS. THE STRONGEST WINDS WILL PRIMARILY BE FOR AREAS
WEST OF A SALINA TO MCPHERSON LINE.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ033-048>051-067-068-082-083-091-092-040530-
/O.NEW.KICT.WI.Y.0018.090404T2100Z-090405T0600Z/
LINCOLN-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-HARVEY-KINGMAN-
SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...SALINA...LYONS...
MCPHERSON...HUTCHINSON...NEWTON...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON
427 PM CDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY. 

A STRONG STORM SYSTEM WILL MOVE RAPIDLY ACROSS THE AREA ON
SATURDAY. AS THE DRY LINE AND COLD FRONT MOVES ACROSS THE AREA
SATURDAY AFTERNOON, WINDS WILL INCREASE RAPIDLY OUT OF THE
SOUTHWEST AND EVENTUALLY OUT OF THE WEST DURING THE AFTERNOON
INTO THE EVENING HOURS. WIND SPEEDS WILL INCREASE TO 25 TO 35 MPH
WITH SOME GUSTS AS HIGH AS 45 MPH POSSIBLE. THE STRONGEST WINDS
WILL PRIMARILY BE TO THE WEST OF A SALINA TO WICHITA LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
000 
WWUS73 KICT 032357
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI APR 3 2009

KSZ032-047-041000-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-090404T0000Z/
/O.CON.KICT.WI.Y.0018.090404T2100Z-090405T0600Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
657 PM CDT FRI APR 3 2009


...WIND ADVISORY IS CANCELLED FOR THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY FOR THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FROM 4 PM
SATURDAY TO 1 AM CDT SUNDAY.

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS ACROSS CENTRAL KANSAS
THIS EVENING...THEREFORE THE ADVISORY WILL BE CANCELLED.

THE WINDS WILL STRENGTHEN AGAIN ON SATURDAY AFTERNOON...AS A DRY
LINE AND STRONG COLD FRONTAL BOUNDARY MOVES RAPIDLY ACROSS THE
AREA. SOUTHWEST AND WEST WINDS WILL INCREASE TO 30 TO 35 MPH WITH
HIGHER GUSTS AROUND 45 MPH DURING THE AFTERNOON AND EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ033-048>051-067-068-082-083-091-092-041000-
/O.CON.KICT.WI.Y.0018.090404T2100Z-090405T0600Z/
LINCOLN-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-HARVEY-KINGMAN-
SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...SALINA...LYONS...
MCPHERSON...HUTCHINSON...NEWTON...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON
657 PM CDT FRI APR 3 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 AM CDT
SUNDAY. 

VERY STRONG SOUTHWEST AND WEST WINDS WILL DEVELOP ACROSS THE AREA
FOR SATURDAY AFTERNOON AND SATURDAY EVENING...AS A DRY LINE AND
STRONG COLD FRONTAL BOUNDARY MOVES RAPIDLY ACROSS THE AREA.
SOUTHWEST AND WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH HIGHER
GUSTS AROUND 45 MPH DURING THE AFTERNOON AND EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 3, 6:37 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 6:37 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 AM CDT FRI APR 3 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PATCHY FOG IS TRYING TO FORM IN EXTREME SE KS AT 11Z WHERE VSBYS AT
KCFV HAVE DROPPED TO 4SM BR. VSBYS AT KCNU ARE STILL 10SM WITH A 3F
TEMP/DEWPOINT SPREAD. HAVE KEPT KCNU IN VFR STATUS FOR THIS MORNING
BUT WILLMONITOR CLOSELY. OTHERWISE...SLY WINDS TO INCREASE MARKEDLY
AS SFC LOW PRESSURE INTENSIFIES RAPIDLY OVER ERN CO. STRONGEST
WINDS TO OCCUR AT KRSL WHERE SUSTAINED 25KTS WITH GUSTS 35KTS ARE
LIKELY THIS AFTERNOON. MINIMAL DECREASE ANTICIPATED THIS EVENING AS
THE LOW PRESSURE INTENSIFIES FURTHER AS IT DRIFTS TO THE CO/KS
BORDER. LWR-DECK FLOW GRADUALLY BACKS TO MORE ELY COMPONENT LATER
TONIGHT & RESTRENGTHENS FROM 04/06Z ONWARD. THE BEHAVIOR OF THE LOW
PRESSURE & THE ATMOSPHERES SUBSEQUENT RESPONSE WILL BE MONITORED
CLOSELY FOR SUBSEQUENT TAF ISSUANCES...ESPECIALLY THOSE ISSUED THIS
EVENING (04/00Z) & LATE TONIGHT (04/06Z) AS S/SE WINDS WILL FURTHER
INCREASE...LILELY REACHING ADVISORY CRITERIA WITH 30-40KTS POSSIBLE
IN SOME AREAS ON SAT.

&&

.PREV DISCUSSION... /ISSUED 312 AM CDT FRI APR 3 2009/

DISCUSSION...

TODAY:

OUTSIDE CHANCE FOR PATCHY RADIATIONAL FOG ACROSS SOUTHEAST KS THIS
MORNING...BUT LOW LEVEL MOISTURE ADVECTION/DISTRIBUTION SHOULD
PRECLUDE WIDESPREAD COVERAGE. NEXT ISSUE WILL BE MIXING HEIGHT
AND WINDS THIS AFTERNOON AND IMPACT ON MAXES. SUSPECT BETTER
MIXING WILL BE CONFINED TO AREAS ALONG/WEST OF HIGHWAY 14 AND
COULD SEE WINDS APPROACHING ADVISORY CRITERIA AROUND RUSSELL/BARTON
COUNTIES AROUND 21 UTC.

TONIGHT-SAT:

WINDS WILL INCREASE LATER TONIGHT...WITH A DECENT CHANCE THAT
WIND ADVISORY CRITERIA WILL BE MET ACROSS CENTRAL KS OVERNIGHT. THE
STRONG WINDS WILL CONTINUE THROUGHOUT THE DAY ON SAT WITH
ADVISORIES LIKELY. LOOKS LIKE MOISTURE WILL BE LIMITED...WITH BEST
CHANCE OF PRECIPITATION ALONG DRYLINE/E OF I-35. TWEAKED GRIDS TO
BETTER REFLECT CLEARING/TEMPERATURES IN WAKE OF DRYLINE ON SAT.
CHANCES FOR GOOD MOISTURE RETURN APPEAR TO BE A BIT LESS...AND MADE
SOME MINOR TWEAKS DOWN ON PROBABILITY OF PRECIPITATION.

SAT NIGHT:

WITH COOLING IN WAKE OF LOW...POTENTIAL FOR MORE WINTER
WEATHER...BUT JUXTAPOSITION OF MOISTURE/DYNAMICS IS LESS THAN
OPTIMAL ACROSS THE FORECAST AREA. BETTER CHANCE MAY OCCUR WITH WRAP
AROUND VERY LATE SAT NIGHT OR MORE LIKELY EARLY SUN. OVERALL LEANED
TOWARD 00 UTC GLOBAL FORECAST SYSTEM MODEL/12 UTC EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL WHICH WERE FAIRLY SIMILAR
HANDLING THESE FEATURES. NEW 0000 UTC EUROPEAN CENTRE FOR MEDIUM
RANGE WEATHER FORECASTS MODEL APPEARS TO BE EVEN DRIER...WITH DRY
SLOT QUICKLY OVERSPREADING ALL OF CENTRAL KS BY 0000 UTC SUN.

SUN:

TRENDED PRECIPITATION/TEMPERATURES DOWN A BIT WITH CLOUDS COLD AIR
ADVECTION RESULTING IN SMALL DIURNAL RANGE ACROSS SOUTHEAST KS.

MON-THU:

NO CHANGES TO GOING FORECAST. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK SURFACE HIGH PRESSURE WILL SHIFT SLOWLY EASTWARD OVERNIGHT...WITH
SOUTHERLY WINDS GRADUALLY INCREASING FOR CENTRAL KANSAS SHORTLY
AFTER DAYBREAK. SOUTHEAST KANSAS COULD SEE SOME PATCHY LIGHT FOG
AS DECOUPLING NEAR THE SURFACE RIDGE AXIS WILL BE IN THE
VICINITY. OTHERWISE...SOUTHERLY WINDS WILL INCREASE DURING THE
AFTERNOON AS SURFACE LOW PRESSURE DEEPENS OVER EASTERN COLORADO ON FRIDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  48  74  36 /   0  10  20  20
HUTCHINSON      60  45  71  33 /   0  10  20  20
NEWTON          59  44  72  36 /   0  10  20  20
ELDORADO        57  45  73  39 /   0  10  20  20
WINFIELD-KWLD   60  49  77  39 /   0  10  20  10
RUSSELL         64  45  64  28 /   0  10  20  40
GREAT BEND      65  43  66  29 /   0  10  20  30
SALINA          61  45  71  33 /   0  10  20  30
MCPHERSON       60  44  70  33 /   0  10  20  20
COFFEYVILLE     62  45  74  43 /   0  10  20  30
CHANUTE         60  42  73  41 /   0  10  20  40
IOLA            59  42  72  41 /   0  10  20  40
PARSONS-KPPF    61  45  74  42 /   0  10  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 3, 4:31 AM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CDT FRI APR 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 AM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG MAY DEVELOP OVER SOUTHEAST KANSAS TOWARD DAYBREAK.
LOCALIZED VISIBILITIES COULD DROP BELOW ONE MILE.

THE FIRE DANGER WILL BE VERY HIGH THIS AFTERNOON WEST OF A LINE
FROM SALINA TO WICHITA TO WELLINGTON...AND HIGH ELSEWHERE.
FOR RUSSELL AND BARTON COUNTIES...THE FIRE DANGER MAY APPROACH
EXTREME CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE DANGER WILL BE VERY HIGH AREA WIDE ON SATURDAY...AND MOST
LOCATIONS ON SUNDAY. FIRE DANGER MAY APPROACH EXTREME WEST OF
HIGHWAY 14 ON SATURDAY AFTERNOON.

VERY STRONG AND GUSTY WINDS ARE EXPECTED AT TIMES OVER THE
WEEKEND...WITH SUSTAINED WINDS OVER 30 MPH AND GUSTS OVER 45 MPH
LIKELY...ESPECIALLY ACROSS CENTRAL KANSAS ON SUNDAY. WIND
ADVISORIES WILL LIKELY BE REQUIRED OVER THE WEEKEND.

A FEW STRONG STORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING...
ROUGHLY EAST OF I-35. THESE STORMS WILL BE ASSOCIATED WITH A
DRYLINE MOVING ACROSS THE AREA. THE PRIMARY THREAT WOULD BE 50
MPH WINDS AND SMALL HAIL.

HIGH OR VERY HIGH FIRE DANGER WILL PERSIST FROM MONDAY THROUGH
THURSDAY ACROSS THE ENTIRE AREA.

A HARD FREEZE IS POSSIBLE ACROSS PARTS OF CENTRAL KANSAS SUNDAY
NIGHT...AND AREA WIDE MONDAY NIGHT. LOWS SHOULD DROP INTO THE
LOWER TO MID 20S ACROSS MOST OF CENTRAL AND SOUTH CENTRAL KANSAS.
THOSE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS WILL NEED TO
TAKE APPROPRIATE ACTION TO PROTECT TENDER VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT MAY BE NEEDED LATE SATURDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:16 AM CDTRed Flag WarningICTBarton, Russell8 hr
Apr 3, 4:27 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more52 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.